Alert archive / Utah / Flash Flood Warnings in 2023

Flash Flood Warning 31, NWS Salt Lake City, UT

August 3, 2023Garfield County, Wayne County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Aug 3, 2023, 1:43 PM MDT for Garfield County, Wayne County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2023, 1:43 PM MDT (19:43 UTC)
Expired
Aug 3, 2023, 4:45 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Garfield County, UT, Wayne County, UT

The radar

The Cedar City radar (KICX), 162 km from the middle of the area, began a volume at 19:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 7.7 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2023-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2023-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1654 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

625 
WGUS55 KSLC 031943
FFWSLC
UTC017-055-032245-
/O.NEW.KSLC.FF.W.0031.230803T1943Z-230803T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
143 PM MDT Thu Aug 3 2023

The National Weather Service in Salt Lake City has issued a

* Flash Flood Warning for...
  Northeastern Garfield County in southern Utah...
  South Central Wayne County in southern Utah...

* Until 445 PM MDT.

* At 143 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across Capitol Reef National Park. Up to 0.25 inches of 
  rain have fallen, with additional rainfall amounts of 0.25 to 0.75 
  inches likely in the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           normally dry washes, and slot canyons

* Some locations that will experience flash flooding include...
  Capitol Reef National Park and Fruita.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Remain alert for flooding even in locations not receiving rain. Dry 
washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3833 11135 3832 11102 3809 11104 3808 11125

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

GM
2 follow-up statements
733 
WGUS75 KSLC 032041
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
241 PM MDT Thu Aug 3 2023

UTC017-055-032245-
/O.CON.KSLC.FF.W.0031.000000T0000Z-230803T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield UT-Wayne UT-
241 PM MDT Thu Aug 3 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM MDT THIS 
AFTERNOON FOR NORTHEASTERN GARFIELD AND SOUTH CENTRAL WAYNE 
COUNTIES...

At 241 PM MDT, Capitol Reef National Park Rangers reported ongoing 
flash flooding within Grand Wash. Between 0.25 and 0.75 inches of 
rain have fallen. Flash flooding is already occurring. Additional 
thunderstorm activity has now shifted over southern portions of the 
warned area...specifically over Sheet's Gulch.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Law enforcement reported.

IMPACT...Life threatening flash flooding of creeks and streams,
         normally dry washes, and slot canyons.

Some locations that will experience flash flooding include...
  Capitol Reef National Park and Fruita.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Remain alert for flooding even in locations not receiving rain. Dry 
washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3833 11135 3832 11102 3809 11104 3808 11125

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

GM
381 
WGUS75 KSLC 032244
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
444 PM MDT Thu Aug 3 2023

UTC017-055-032254-
/O.EXP.KSLC.FF.W.0031.000000T0000Z-230803T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield UT-Wayne UT-
444 PM MDT Thu Aug 3 2023

...FLASH FLOOD WARNING WILL EXPIRE AT 445 PM MDT THIS AFTERNOON FOR 
NORTHEASTERN GARFIELD AND SOUTH CENTRAL WAYNE COUNTIES...

Capitol Reef National Park officials have reported that flood waters 
have receded, and the heavy rain has ended. Flooding is no longer 
expected to pose a threat. Please continue to heed remaining road 
closures.

LAT...LON 3833 11135 3832 11102 3809 11104 3808 11125

$$

GM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 2:08 AM MDT, 11 hours 35 minutes earlier.

Area forecast discussion, Aug 3, 2:08 AM MDT, 11 hours 35 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
208 AM MDT Thu Aug 3 2023

.SYNOPSIS...One more day of monsoonal moisture will shift to a
drier, more stable pattern Friday into next week across the
region.

&&

.SHORT TERM (Through 12Z Saturday)...A shorter than average
discussion this morning as operations will likely have to shift to
monitoring the potential for flooding after 08Z.

Morning upper air and satellite analysis indicates a shortwave
trough lifting northeast across central Utah. Radar trends over
the last hour show an expanding area of showers with embedded
thunderstorms over northern Utah. A fast moving area of showers
continues to cross central Utah...though given surface
stabilization, seeing only occasional wind gusts to around 35 mph
or so with this band of showers.

Current mesoanalysis indicates SBCAPE values between 500-1000 J/kg
remain across portions of northern Utah, roughly from Dugway to
Logan. Highly anomalous atmospheric moisture remains in place, as
evidenced by the surface dewpoint remaining in the 60s at the SLC
ASOS through the overnight hours. The 00Z SLC sounding continued
to indicate 1"+ precipitable water values, with the mesoanalysis
showing a broad area of 1.00-1.30" precipitable water values
across northern Utah.

Looking at CAMS this morning, the HRRR continues to the trend of a
marked struggle to initialize convection properly. The most
consistent model with the current trends looks to be the NAMNest.
Expect widespread showers and embedded thunderstorms with the
potential for warm rain processes to bring heavy rain to the
Wasatch Front (mainly SLC and north), the Tooele Valley and the
Cache Valley as well as the adjacent Wasatch Mountains through
Thursday morning. A Flood Watch remains in effect for these areas
and this tracks well with the current HREF. WPC's excessive
rainfall outlook (ERO) continues to show much of this same area in
a slight risk today.

By Thursday afternoon, the shortwave trough will be lifting out of
northeastern Utah. Convection will still be capable of heavy
rainfall, but with gradual drying from south to north, expect the
threat to be less after about 21Z.

.LONG TERM (After 12Z Saturday)...High pressure positioned to the
south will stretch from the eastern Pacific into the southern
plains. Southwest Wyoming and Utah will be north of that and in
southwest to zonal flow. Models bring several shortwaves through,
one on Saturday across northern Utah. Moisture will be lowering,
with precipitable water values in this portion of the state peaking
around 0.8". This will be enough for isolated to scattered afternoon
showers and thunderstorms, primarily in the northern mountains.
Further south, the shortwave won't have as much of an influence and
moisture will be much lower, so dry conditions are forecast.

The ridge to the south will retrograde, which will bring slightly
cooler conditions for southwest Wyoming and northern Utah with
northwest flow Sunday. Isolated to scattered showers and
thunderstorms are expected in the northern mountains. Southern Utah
will be warmer with dry conditions.

As the ridge tracks east, ridging will build into Utah Monday and
Tuesday. This will bring mostly dry conditions throughout southwest
Wyoming and Utah. Several disturbances that track across southern
Utah around the ridge will bring stronger winds, which could result
in conditions near Red Flag Warning criteria Tuesday and Wednesday.

&&

.AVIATION...KSLC...VFR conditions will prevail with scattered
showers through much of the morning. Winds will prevail from the
southeast through the morning, but showers could bring changes in
direction. Afternoon showers and thunderstorms are expected from
around 19-00Z. Any shower or thunderstorm will be capable of heavy
rain, which could lower visibility or ceiling into MVFR range. Winds
will be influenced by showers and thunderstorms for the afternoon,
but a transition to northwest flow is likely by 21Z. Showers and
thunderstorms will become more isolated into the evening.

.REST OF UTAH AND SOUTHWEST WYOMING...Showers across southwest
Wyoming and northern Utah are likely through the morning. Isolated
to scattered showers and thunderstorms are expected around 19Z
throughout. Heavy rain and gusty, erratic outflow winds are
expected. VFR conditions will prevail, but conditions could lower
near precipitation. Dry conditions are expected in southern Utah by
around 00Z, with showers through around 06Z throughout southwest
Wyoming and northern Utah.

&&

.FIRE WEATHER...The last day of the monsoon surge will bring
the threat of wetting rains primarily to northern Utah as a
drier airmass builds into southern Utah. By Friday, expect
much drier conditions across northern Utah. While a weak system may
bring a few showers and thunderstorms to the Utah/Idaho border
region Saturday, by and large the region will be dry with near
normal temperatures through at least midweek next week.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Flood Watch through this afternoon for UTZ103>105-107-108-
     110>112.

WY...None.
&&

Kruse/Wilson

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

In the hours before

Special weather statement, Aug 3, 12:52 PM MDT, 51 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
1252 PM MDT Thu Aug 3 2023

UTZ103-110-031915-
Eastern Box Elder County UT-Wasatch Mountains I-80 North UT-
1252 PM MDT Thu Aug 3 2023

...A strong thunderstorm will impact portions of northern Weber...
southwestern Cache and east central Box Elder Counties through 115 PM
MDT...

At 1252 PM MDT, Doppler radar was tracking a strong thunderstorm near
Perry, or near Brigham City, moving east at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Brigham City, Perry, Wellsville, Willard, Mantua, Corinne, South
Willard and Mantua Reservoir.

This includes Interstate 15 between mile markers 355 and 369.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4137 11218 4155 11222 4161 11197 4151 11191
      4139 11191
TIME...MOT...LOC 1852Z 253DEG 8KT 4146 11211

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

STW

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 7:45 AM MDTAreal Flood AdvisorySLCBox Elder, Weber6 hr
Aug 3, 12:52 PM MDTSpecial Weather StatementSLCWeber23 min
Aug 3, 1:22 PM MDTAreal Flood AdvisorySLCBox Elder, Weber64 min
Aug 3, 2:28 PM MDTSpecial Weather StatementSLCDavis17 min
Aug 3, 2:45 PM MDTSpecial Weather StatementSLCMorgan15 min
Aug 3, 2:55 PM MDTSevere Thunderstorm WarningSLCGarfield35 min
Aug 3, 3:20 PM MDTSpecial Weather StatementSLC25 min
Aug 3, 3:40 PM MDTFlash Flood Warning Considerable damage threatSLCKane3 hr
Aug 3, 3:58 PM MDTSpecial Weather StatementSLC47 min
Aug 3, 4:09 PM MDTSpecial Weather StatementSLC36 min
Aug 3, 4:22 PM MDTSpecial Weather StatementSLCBox Elder38 min
Aug 3, 4:43 PM MDTSpecial Weather StatementSLCBox Elder32 min
Aug 3, 4:51 PM MDTSpecial Weather StatementSLCCarbon24 min
Aug 3, 5:18 PM MDTSpecial Weather StatementSLCBox Elder42 min
Aug 3, 5:32 PM MDTSevere Thunderstorm WarningSLCBox Elder43 min

Nearby

Flash Flood Warnings in Utah, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.